Michigan, 2021

Damaging Winds in Michigan, October 11, 2021

October 11, 2021 · NWS GRR · 4 events in 4 counties and zones

There were several reports of downed trees, tree limbs and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were several reports of downed trees, tree limbs and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Oct 11, 2:31 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 11, 2:31 PM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Mon Oct 11 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

-Cooler with a few more showers Tuesday

-More showers mid to late week, seasonal temps for the weekend

&&

.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

We have another negatively tilted srn stream shortwave taking aim
on southwest Lwr MI tonight, with unseasonably high PWATs near
1.5 and sfc dew pts in the mid 60s preceding it. Showers and
storms are likely as the sfc low tracks toward se WI, but the
severe weather threat is not as certain.

Currently we have MLCapes of near 1500 J/KG and strong deep layer
shear in excess of 50kts, so any widely scattered cells that
develop north of a MKG to MOP line over the next few hours could
become severe. However when the main forcing with the upper
shortwave arrives from the southwest this evening the instability
is progged to gradually fall off with an increasing potential for
sfc based storms to become elevated by 10 pm or so.

So the primary timeframe for svr weather looks to be limited to
the late afternoon and early evening. Main threat is for damaging
winds with DCAPES near 900 J/KG, but there looks to be sufficient
cape in the -10 to -30 layer to support a hail threat as well. The
low level flow does back more southeasterly this evening as the
wave approaches, and a very low tornado risk may exist until the
sfc based instability fades.

-Cooler with a few more showers Tuesday

The sfc low tracks by just to our west then into upr MI on
Tuesday, with considerable low level moisture and cyclonic flow
lingering over the area. Cold advection pattern will be present
too, and while not an impressive one by October standards, will
support a continuation of scattered showers. Highs in the mid to
upr 60s are expected, which is still above normal for this time of
year.

-More showers mid to late week, seasonal temps for the weekend

Brief period of dry weather is expected Tuesday night into
Wednesday due to shortwave ridging behind departing wave. The next
upper wave coming out of the wrn U.S. trough tracks farther west
so less impact expected. However a baroclinic zone that
eventually sets up from lwr MI to TX for the mid to late week
period will result in a continued/renewed threat of showers and a
few storms. Still some uncertainty though as to how long that
frontal zone lingers in the area and when the final wave along the
front will come through, but guidance all converges on cooler
temps closer to seasonal norms by the weekend in it's wake.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 224 PM EDT Mon Oct 11 2021

Multiple aviation concerns over the course of the next 24 hours,
including thunderstorms, low level wind shear and low clouds.

Thunderstorms will develop and move into Western Lower Michigan
this evening. We are expecting storms to move towards the KMKG and
KAZO TAF sites around 23Z. Storms are possible through 06z or so
for the following TAF sites KMKG, KAZO, KGRR and KBTL. We do not
think more than an isolated storm will make it as far east as
KLAN and KJXN.

Low level wind shear will be present this evening between 00z and
06z as 40-50 knot south winds are forecast at 2,000ft.

Low clouds will begin to develop around 06z in Western Lower
Michigan, spreading eastward overnight. MVFR clouds will show up
around KMKG first near 06z and by daybreak or shortly thereafter,
widespread IFR ceilings (below 1,000ft) are expected.

&&

.MARINE...
Issued at 330 PM EDT Mon Oct 11 2021

We'll have a brief period of lower wave heights this evening as
the winds become more southeasterly/offshore ahead of an
approaching low pressure system. However they'll ramp up again
overnight as winds swing southwesterly again with the low lifting
toward ern WI. Strong southwest winds continue through Tuesday
evening as the low continues tracking slowly NNE toward upr MI.
Will extend the Small Craft Advisory into Tuesday evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Duke
MARINE...Meade
Hazardous weather outlook, Oct 11, 3:46 AM EST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
446 AM EDT Mon Oct 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

There is a risk for severe thunderstorms into early tonight, mostly
near and west of US-131.  The main threat will be damaging winds
along with the potential for large hail, localized flooding and
isolated tornadoes. Frequent cloud to ground lightning would likely
be the greatest threat from these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A second frontal system will bring the threat of additional strong
to severe thunderstorms later Wednesday into Thursday. Localized
flooding may be a risk with these storms too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

LMZ844>849-120815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Winds and waves will remain hazardous to small water craft through
tonight.

There is a threat for strong to severe thunderstorms with damaging
winds, large hail and isolated waterspouts late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The winds and waves will remain hazardous to small water craft
into Tuesday afternoon.

Another frontal system will bring the threat of strong to severe
storms to the nearshore waters late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

wdm tjt

In the hours before

Special weather statement, Oct 11, 6:02 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
702 PM EDT Mon Oct 11 2021

MIZ071-120000-
Van Buren MI-
702 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Van Buren County
through 800 PM EDT...

At 700 PM EDT, Doppler radar was tracking strong thunderstorms near
South Bend Indiana, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hartford and Decatur around 730 PM EDT.
  Lawton around 735 PM EDT.
  Paw Paw and Bangor around 740 PM EDT.
  South Haven and Mattawan around 745 PM EDT.

Other locations impacted by these storms include Gobles, Grand
Junction, Keeler, Covert, Pine Grove, Lawrence, Kendall, Breedsville,
Glendale and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building before these storms arrive.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
      4241 8628 4242 8577 4207 8576
TIME...MOT...LOC 2259Z 200DEG 51KT 4180 8647 4167 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS
Special weather statement, Oct 11, 6:36 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
736 PM EDT Mon Oct 11 2021

MIZ064-120015-
Allegan MI-
736 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Allegan County
through 815 PM EDT...

At 735 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Covert to Decatur. Movement was north at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holland...             Allegan...             Wayland...
Otsego...              Fennville...           Saugatuck...
Martin...              Dorr...                Ganges...
Hamilton...            Douglas...             Hopkins...
Burnips...             Bradley...             Castle Park...
Pullman...             Saugatuck Dunes SP...  Green Lake...
Shelbyville...         Macatawa...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building before the storms
arrive.

&&

LAT...LON 4258 8623 4277 8621 4277 8555 4261 8554
      4242 8569 4242 8627
TIME...MOT...LOC 2335Z 200DEG 47KT 4228 8644 4224 8616 4211 8595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS

The radar

The Grand Rapids radar (KGRR), 80 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
October 11, 6:36 PM EST to 6:37 PM EST
Where
Van Buren County, 0.69 mi S of Bangor
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.310, -86.120

Multiple trees and power lines were blown down near Bangor.

Thunderstorm Wind, Kent

When
October 11, 7:37 PM EST to 7:38 PM EST
Where
Kent County, Ivanrest
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.920, -85.720

Multiple large tree limbs and an isolated large tree were blown down near Wyoming.

Thunderstorm Wind, Montcalm

When
October 11, 8:12 PM EST to 8:13 PM EST
Where
Montcalm County, 2.87 mi WSW of Pierson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.300, -85.550

A utility pole was blown down near Pearson.

Thunderstorm Wind, Newaygo

When
October 11, 8:19 PM EST to 8:20 PM EST
Where
Newaygo County, 0.85 mi SW of Oxpow
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
43.470, -85.640

Newaygo central dispatch reported that a tree was blown down and fell onto a home just north of Croton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987187, 987188, 987189, 987190.